Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS Grand Forks, ND

April 27, 2006Benson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Apr 27, 2006, 3:53 PM CDT for Benson County, North Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2006, 3:53 PM CDT (20:53 UTC)
Expired
Apr 27, 2006, 4:30 PM CDT
In force
37 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Benson County, ND

What was reported inside it

TimeReportWhereRemark
Apr 27, 4:05 PM CDTHAIL 0.753 Sw Maddock, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 272053
SVRFGF
NDC005-272130-
/O.NEW.KFGF.SV.W.0002.060427T2053Z-060427T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
353 PM CDT THU APR 27 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 430 PM CDT

* AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE
  STORM WAS LOCATED 3 MILES NORTHWEST OF HEIMDAL...OR 41 MILES
  SOUTHWEST OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MADDOCK AT 420 PM CDT
  FLORA AT 425 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4782 9981 4772 9959 4810 9915 4825 9949

$$
TG
1 follow-up statement
000 
WWUS53 KFGF 272113
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
413 PM CDT THU APR 27 2006

NDC005-272130-
/O.CON.KFGF.SV.W.0002.000000T0000Z-060427T2130Z/
BENSON ND-
413 PM CDT THU APR 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WESTERN BENSON COUNTY...

AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE STORM
WAS LOCATED 4 MILES SOUTHWEST OF FLORA...OR 31 MILES SOUTHWEST OF
DEVILS LAKE...MOVING TO THE NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF MINNEWAUKAN BY 430 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4782 9981 4772 9959 4810 9915 4825 9949

$$

BRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:10 PM CDT, 43 minutes earlier.

Area forecast discussion, Apr 27, 3:10 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
310 PM CDT THU APR 27 2006

.SHORT...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...A LOW PRESSURE SYSTEM IS CENTERED
IN S SASK...WITH A TROF EXTENDING THROUGH ND ALONG A MOT-BIS LINE.
THE MODELS ARE IN PRETTY GOOD AGREEMENT FOR THE SHORT TERM...SO USED
COMPROMISE FOR FORECAST. CURRENT RETURNS ON KMBX AND KMVX INDICATE
THAT SCATTERED THUNDERSTORMS ARE DEVELOPING ALONG AND AHEAD OF THE
TROF IN THE NICE ZONE OF WARM AIR ADVECTION. LATEST MSAS ANALYSIS
HAS LIS DOWN TO -4 OVER NORTH-CENTRAL ND AND PRETTY GOOD SURFACE
MOISTURE FLUX CONVERGENCE IN THAT AREA AS WELL. WITH 850MB Q-VECTOR
CONVERGENCE AND 700MB LIFT TRANSLATING E THROUGH THE EVENING...AHEAD
OF THE LOW PRESSURE SYSTEM AND TROF...EXPECT THUNDERSTORM ACTIVITY
TO SPREAD E AS WELL. LOW LEVEL JET SETS UP OVERNIGHT AND THETA-E
RIDGE REMAINS FOCUSED INTO S PART OF AREA...WHICH SHOULD HELP
SUSTAIN CONVECTION THROUGH THE NIGHT AND MUCH OF FRI. AS A RESULT...
KEPT THUNDERSTORMS IN THE FORECAST THROUGH FRI UNTIL 06Z SAT.

WITH THE SURFACE LOW SHIFTING S OF THE AREA FRI NIGHT...THE INVERTED
TROF LINGERS OVER THE AREA THROUGH THE WEEKEND...ALONG WITH THETA-E
RIDGE...SO KEPT SHOWERS IN THE FORECAST THROUGH SUN.

.LONG...(MON-THU)...ALL MODELS SIMILAR WITH MAIN FEATURES. SLOWER
TREND OF DEPARTING SYSTEM ADDS SHOWERS ACROSS SE FA BEGINNING OF
PERIOD. WEAK UPPER RIDGE TO BUILD BEHIND THIS SYSTEM WITH A BRIEF
PERIOD OF DRY WEATHER AND AVERAGE TEMPS. UPPER LOW PROPAGATING
ACROSS S CANADA TO INFLUENCE FA EARLY WED. TRACK OF THIS SYSTEM
UNCERTAIN...BUT MODEL CONSENSUS LEADS TO KEEPING SHOWER MENTION
WHILE DELAYING TIMING A BIT. UPPER LEVEL FLOW BECOMES N (DRY AND
COOLER) BEHIND THIS SYSTEM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNINGS FOR WALSH AND PEMBINA COUNTIES.
MN...AREAL FLOOD WARNINGS FOR MARSHALL AND KITTSON COUNTIES.

&&

NG
Hazardous weather outlook, Apr 27, 6:15 AM CDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
615 AM CDT THU APR 27 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
615 AM CDT THU APR 27 2006

...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR MUCH OF THE NORTHERN RED
RIVER AND THE PEMBINA RIVER...

...AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR PEMBINA...KITTSON...
WALSH AND MARSHALL COUNTIES IN THE NORTHERN RED RIVER VALLEY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT IN AND WEST OF
THE RED RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGHOUT THE REGION ON
FRIDAY INTO FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GV

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 4:29 PM CDTSevere Thunderstorm WarningFGFBenson31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.